Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Tallahassee, FL

August 8, 2018Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 8, 2018, 5:02 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 5:02 PM EDT (21:02 UTC)
Expired
Aug 8, 2018, 5:30 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 17 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:04 PM EDTTSTM WND DMG1 S Twin Lakes, GAPOWER LINE DOWN REPORTED AT 401 FRANCIS DRIVE, LAKE PARK, LOWNDES, GA.
Aug 8, 5:07 PM EDTTSTM WND DMG1 Sw I-75 At Exit 11, GATREE OR POWER LINE DOWN ON MADISON HIGHWAY.
Aug 8, 5:07 PM EDTTSTM WND DMGI-75 At Exit 11, GATREE OR POWER LINE DOWN ON TOUCHTON ROAD.
Aug 8, 5:07 PM EDTTSTM WND GST 48Valdosta Regional Airpo, GAASOS STATION VLD, VALDOSTA REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS52 KTAE 082102
SVRTAE
GAC027-185-082130-
/O.NEW.KTAE.SV.W.0210.180808T2102Z-180808T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
502 PM EDT WED AUG 8 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Lowndes County in south central Georgia...
  Southeastern Brooks County in south central Georgia...

* Until 530 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located near Lake Park,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, I-75 At
  Exit 5, Twin Lakes, Clyattville, I-75 At Exit 11, Valdosta Regional
  Airport and Kinderlou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8308 3085 8309 3083 8309 3083 8310
      3080 8310 3080 8312 3077 8314 3073 8313
      3063 8318 3064 8334 3088 8341 3089 8306
TIME...MOT...LOC 2102Z 241DEG 26KT 3072 8325 

HAIL...1.00IN
WIND...60MPH
 
$$

04-MCD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:59 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 2:59 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EDT Wed Aug 8 2018

.NEAR TERM [Through Tonight]...
Deep layer high pressure over the Atlantic shifting west slightly
will keep southwesterly flow throughout the column, and in turn
PW values elevated as moisture is guided in from the gulf. Some
higher Surface Based CAPE today via the 12Z TAE sounding, compared
to 24 hours prior almost up 1k, along with PW values of 1.78
inches should result in a bit more coverage this evening as
afternoon storms are now beginning to take hold along the
coastline. Coverage will expand north and east, with the best
coverage expected along a swath covering the big bend to just past
the GA border and East. A few storms might linger into tonight
with the majority of activity diminishing after sunset. Expect
lows in the mid 70s and possibly some patchy fog just prior to
sunrise.

.SHORT TERM [Thursday Through Friday Night]...
Upper ridge will gradually slide southward over the next two days
as a weak trough slowly approaches from the northwest. With an
associated decrease in subsidence from the ridge, expect to see
coverage of diurnal convection increase a bit Thursday, and again
on Friday. High temperatures should reach the lower 90s, near
seasonal normals for August.

.LONG TERM [Saturday Through Wednesday]...
The subtropical ridge axis will remain to the south through the
weekend, with weak disturbances in the mid-level westerly flow
helping to enhance coverage of afternoon and evening
thunderstorms. By early next week, a more substantial upper trough
is forecast to develop over the Ohio River Valley, with a trough
axis extending to the central Gulf Coast. This will place the
forecast area in a favorable regime for numerous showers and
thunderstorms each afternoon at least through Tuesday.

&&

.AVIATION [Through 18Z Thursday]...
SHRA/TSRA developing this afternoon and continuing into this
evening before diminishings tonight. Conditions will generally be
VFR outside of TSRA influence. However, Patchy fog and reduced
cigs could reduce conditions to MVFR/IFR briefly before sunrise
as well. Winds will be southwesterly 5 to 10 kts becoming light
and variable overnight.

&&

.MARINE...
Generally light onshore flow will continue through Thursday before
becoming westerly on Friday through the weekend. Winds may
approach 15 knots Friday night before diminishing by Sunday for
the remainder of the forecast period.

&&

.FIRE WEATHER...
In addition to moist summertime conditions, relative humidity, winds,
and indices will remain below critical thresholds over the next several
days.

&&

.HYDROLOGY...
Scattered showers and thunderstorms will produce brief periods of
heavy rain across our area through the end of this week. However, by
early next weak ample moisture and the formation of a weak front
over our CWA could lead to fairly high coverage of scattered showers
and thunderstorm. Minor urban flooding and localized river rises are
possible in areas of slower moving storms with high rainfall
rates.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  74 /  10  50  10  50  30
Panama City   78  88  77  89  77 /  20  30  20  50  40
Dothan        74  91  74  89  73 /  20  30  30  60  30
Albany        74  91  74  90  74 /  20  40  30  50  20
Valdosta      73  91  73  91  74 /  10  50  20  40  20
Cross City    75  90  75  90  75 /  10  40  10  30  30
Apalachicola  78  87  78  88  77 /  10  30  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Humphreys
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Humphreys
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...DiCatarina

In the hours before

Local storm report, Aug 8, 4:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     THOMASVILLE             30.91N 83.88W
08/08/2018  M48 MPH          THOMAS             GA   AWOS

            AWOS STATION TVI, THOMASVILLE.

&&

DVD
Special weather statement, Aug 8, 4:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
439 PM EDT WED AUG 8 2018

GAZ156>158-082130-
Decatur GA-Grady GA-Thomas GA-
439 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR...GRADY AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Havana, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bainbridge, Cairo, Whigham, West Bainbridge, Attapulgus, Climax,
Grady Co A/p, Moncrief, Rocky Hill, Faceville, Laingkat, Calvary,
Reno, Fowlstown, Princes Still, Amsterdam, Pine Park, Nickleville,
Beachton and Dawesville.

LAT...LON 3068 8407 3070 8466 3097 8459 3094 8401
TIME...MOT...LOC 2038Z 242DEG 26KT 3075 8443

04-MCD
Special weather statement, Aug 8, 4:41 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT WED AUG 8 2018

GAZ145>147-158>160-082130-
Brooks GA-Lowndes GA-Colquitt GA-Mitchell GA-Cook GA-Thomas GA-
441 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTHEASTERN MITCHELL...
NORTHWESTERN LOWNDES...NORTHERN THOMAS...NORTHERN BROOKS AND COLQUITT
COUNTIES UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pavo, or 14 miles south of Moultrie, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Moultrie, Adel, Valdosta, Hahira, Sparks, Norman Park, Lenox,
Ochlocknee, Pavo, Coolidge, Riverside, Schley, Morven, Berlin,
Funston, Barwick, Sale City, Cecil, Ellenton and Reed Bingham State
Park.

LAT...LON 3089 8402 3126 8416 3132 8345 3115 8333
      3088 8334
TIME...MOT...LOC 2040Z 242DEG 26KT 3097 8371

04-MCD
Local storm report, Aug 8, 4:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     1 S MERRILLVILLE        30.93N 83.88W
08/08/2018                   THOMAS             GA   COUNTY OFFICIAL

            ONE TO TWO TREES DOWNED BY THUNDERSTORM
            WINDS NEAR THE INTERSECTION OF DILLON RD AND
            CLYDE GRIFFIN RD JUST NORTH OF THOMASVILLE
            AIRPORT.

&&
Special weather statement, Aug 8, 4:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
446 PM EDT WED AUG 8 2018

GAZ160-082115-
Lowndes GA-
446 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOWNDES COUNTY
UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Park, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Park, Dasher, I-75 At Exit 5, I-75 At Exit 11, Twin Lakes and
Clyattville.

LAT...LON 3063 8314 3063 8330 3064 8333 3077 8332
      3076 8313
TIME...MOT...LOC 2046Z 242DEG 26KT 3066 8322

04-MCD
Special weather statement, Aug 8, 4:58 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
458 PM EDT WED AUG 8 2018

GAZ160-082130-
Lowndes GA-
458 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES COUNTY UNTIL 530
PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
I-75 At Exit 16, or near Valdosta, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valdosta, I-75 At Exit 16, Remerton, I-75 At Exit 11 and Valdosta
Regional Airport.

LAT...LON 3075 8320 3075 8335 3084 8337 3084 8335
      3086 8335 3086 8319
TIME...MOT...LOC 2057Z 241DEG 26KT 3080 8326

04-MCD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:56 PM EDTSpecial Weather StatementTAEThomas49 min
Aug 8, 4:22 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Mitchell, Thomas23 min
Aug 8, 4:39 PM EDTSpecial Weather StatementTAEDecatur, Grady51 min
Aug 8, 4:41 PM EDTSpecial Weather StatementTAEColquitt, Cook49 min
Aug 8, 4:46 PM EDTSpecial Weather StatementTAELowndes29 min
Aug 8, 4:58 PM EDTSpecial Weather StatementTAELowndes32 min
Aug 8, 5:07 PM EDTAreal Flood AdvisoryTAELowndes53 min
Aug 8, 5:16 PM EDTSpecial Weather StatementTAEGrady44 min
Aug 8, 5:28 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes47 min
Aug 8, 6:25 PM EDTSpecial Weather StatementTAEMiller50 min
Aug 8, 6:48 PM EDTSpecial Weather StatementTAEBaker42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.